Antihistamine/Decongestant Combination (Oral)

Antihistamine/decongestant combinations are used to relieve a runny nose, sneezing and nasal congestion (meaning a stuffy or blocked nose) that are usually caused by an infection or allergy.

Overview

Antihistamines

Histamine is a natural compound produced by the body that is involved in the body's immune response. Part of histamine's role is to help fight foreign agents in the body, such as the cold virus. Histamine helps move fluid into the tissues of the body more easily, which causes symptoms such as a runny nose, or watery eyes. It also creates inflammation in the body and plays a role in the creation of itching sensations. All of these effects are aimed at helping fight pathogens and remove them from the body, but they can be unpleasant to experience.

An antihistamine is a drug which stops histamine from working. Histamines work by attaching to cells in the body called "receptors,"and antihistamines block these receptors or otherwise counter their action. There are different types of antihistamines based on the class of receptor they block. Most over-the-counter antihistamines used to treat cold and allergy symptoms are "H1"antihistamines. This is the class that is used in antihistamine/decongestant combinations. Another class, the "H2"antihistamine, is used to treat gastrointestinal issues like peptic ulcers.

Decongestants

The feeling of a blocked or "stuffy"nose when you have a cold or hay fever is caused by dilation of the blood vessels in the upper respiratory tract, including the nose and sinuses. This is accompanied by inflammation, and the formation of mucus in the area.

Decongestants, the most common of which being pseudoephedrine and phenylephrine, constrict the blood vessels, reduce inflammation and cause the body to stop producing mucus, which relieves the symptoms of congestion. However, it should be noted that the action of constricting blood vessels is not limited solely to the blood vessels in the nose, and can affect blood vessels throughout the body. This can cause high blood pressure in some people, and therefore antihistamine/decongestant combinations are generally not suitable for people with hypertension.

Conditions Treated

  • Hayfever
  • Common cold
  • Nasal congestion
  • Sneezing
  • Runny nose

Type of Medicine

  • Antihistamine
  • Decongestant

Side Effects

Antihistamine/decongestant combinations are well-tolerated by the general population and for this reason, many such products are available over the counter. However, in rare instances, some unintended side effects may be experienced by some people.

Drowsiness

Many antihistamines can cause drowsiness or mild dizziness. Although some antihistamines are non-drowsy, such as loratadine, even these have been reported to cause drowsiness in some individuals, albeit on very rare occasions. You should not drive, operate machinery, or conduct any task requiring high levels of concentration until you have determined how this medication will affect you, and you are sure that you can do so safely.

Stomach Irritation

Some people experience irritation in the stomach or mild feelings of nausea when taking oral antihistamine/decongestant combinations. If you find that this is the case, try taking the medication with food, or with a glass of water or milk. Do not take the medication with fruit or fruit juice.

Restlessness

While the antihistamine in the medication tends to have a depressant effect on the body, the decongestant tends to have a stimulant effect. In some individuals, this may cause restlessness, rapid heartbeat, nervousness, and difficulty sleeping. If you do have trouble getting to sleep as a result of taking this medication, try taking it earlier in the day.

Different products contain different antihistamines and decongestants, and in differing strengths. Because people's reaction to both of these ingredients can vary, it is impossible to predict whether you will experience drowsiness or restlessness. You may not experience either of these side effects. However, if you do, consult your doctor or pharmacist who will be able to advise you further.

Dry Mouth

Some people experience dryness in the mouth or throat as a consequence of the antihistamines in these medications. Dry mouth for short periods of time is generally not considered to be harmful and you may be able to find some relief by taking sugar-free candy or chewing gum. This side effect may wear off in a short time, but if these symptoms persist for more than 14 days speak to your doctor, as there may be an alternative antihistamine you can try that does not produce this effect. You may also want to discuss the matter with your dentist because a persistently dry mouth can increase the risk of dental problems.

Older Individuals

Older individuals also tend to be more sensitive to antihistamine/decongestant combinations, and are more likely to experience side effects as a result of their consumption. These side effects include:

  • Dizziness or lightheadedness
  • Dry mouth
  • Excitement
  • Irritability or agitation
  • Muscle spasms or convulsions
  • Nervousness or anxiety
  • Seizures
  • Trouble urinating
  • Allergic Reactions

Seek immediate medical assistance by dialing 911 if you experience any of the following symptoms, as this may indicate an allergic reaction to the drug:

  • Changes to the heartbeat, which could become rapid, slow, or irregular
  • Clumsiness, disorientation or unsteadiness
  • Difficulty breathing
  • Hallucinations (seeing or hearing things that are not actually there)
  • Seizures, convulsions or muscle spasms, tic-like movements, trembling or shaking
  • Severe drowsiness
  • Severe dryness of the mouth, nose, or throat
  • Severe or persistent headache
  • Swelling, especially in the mouth, nose or throat

Other side effects

Antihistamine/decongestant combinations may cause side effects that are not listed here. If you notice any unusual changes in your body or how you feel, speak to your doctor or pharmacist. They may be able to recommend a product to help you deal with the side effect, or they may recommend that you switch to a different antihistamine/decongestant combination.

Dosage

A huge number of antihistamine/decongestant combinations are available both over-the-counter and through prescription. Different products contain different types, strengths, and combinations of antihistamines and decongestants. Furthermore, the dose may be altered depending on your age, as well as any existing medical conditions you already have.

For over-the-counter products, always use the dosage recommended on the packaging. If you have been prescribed an antihistamine/decongestant combination, take the dosage recommended by your doctor. Do not adjust the dose without first seeking advice from your doctor or pharmacist.

If you miss a scheduled dose of the medication, take it as soon as you remember, unless you are approaching the time at which you are scheduled to take the next dose. If that is the case, simply skip the previous dose and continue the schedule as normal with the next dose. Do not double your next dose - there is no need to do so and you may expose yourself to a greater risk of experiencing unpleasant side effects.

Oral antihistamine/decongestant combinations are available in several forms. These include:

  • Capsule
  • Elixir
  • Liquid
  • Solution
  • Suspension
  • Syrup
  • Tablet

Some antihistamine/decongestant combinations are in an "extended release"format, typically coming in capsule or tablet form. In these medications, the tablet has been designed to break down slowly in the digestive system and provide a gradual release of the drug into the bloodstream over a longer than usual period of time. For this reason, you should not break or crush the medication, or you will speed up the absorption of the medication, effectively giving you a higher dose of the drug than you had intended.

Interactions

An interaction is where two drugs are taken at the same time and then produce undesired effects that are not experienced when the drugs are taken separately. Before you take any medication, you should discuss any other drugs, herbal products, vitamins and other supplements that you are taking with your doctor or pharmacist. However, there are some drugs in particular that are known to interact with antihistamine/decongestant combinations.

Central Nervous System Depressants

Many antihistamines can cause drowsiness and can enhance the effect of other central nervous system depressants. Consult your doctor or pharmacist before you consume an antihistamine/decongestant combination at the same time as the following drugs:

  • Any other treatment for allergy or colds
  • Barbiturates
  • Muscle relaxants
  • Painkillers, particularly opiate-based painkillers
  • Other antihistamine drugs
  • Sedatives
  • Seizure medication
  • Sleeping medication
  • Tranquilizers
  • Anaesthetics Used in Surgery

Antihistamines can add to the effect of anesthetics used during surgery. If you are scheduled to have surgery at the same time as you plan to take an antihistamine/decongestant combination, let both your doctor and the doctor who will be performing the surgery know about this. You may be asked to discontinue the use of the antihistamine/decongestant combination.

This also applies to anesthetics used in dental surgery, so if you are due to have any dental surgery performed whilst you are taking the antihistamine/decongestant combination, be sure that you let your dentist know in advance.

Diet Pills

Decongestants can enhance the effect of certain stimulants most commonly found in diet products. This can cause side effects such as high blood pressure, rapid heartbeat, restlessness and agitation. Other side effects of diet aids may also be increased. Do not take diet aids unless you have first discussed the matter with your doctor or pharmacist.

Aspirin

If you are regularly taking aspirin at the same time as you take antihistamine/decongestant combinations, you should let your doctor know about this. Aspirin in high doses can be dangerous, and when you are taking too high a dose, you may experience side effects such as ringing in the ears. However, if you are taking an antihistamine/decongestant combination at the same time, this medication may mask these warning signs. You may still be able to take these two drugs concurrently, although your doctor may wish to see you more often to ensure that no adverse reactions are taking place.

Warnings

Children

Antihistamine/decongestant combinations generally produce a stronger effect in children than they do in adults. If they are given to children, they might cause unwanted effects including:

  • Excitement and restlessness
  • Irritability or agitation
  • Hypertension
  • Nightmares

However, some antihistamine/decongestant combinations are of a dosage or type that is suitable for use in children. Review the information provided with the medicine carefully, this will tell you the age group of children for which the medication is safe to use. If you have any doubt, check with your doctor or pharmacist first.

Over-the-counter antihistamine/decongestant combinations should not be given to babies or children that are aged 2 years or younger. These drugs can be very dangerous and even life-threatening when given to children of this age. Consult your doctor or pharmacist for options on how to relieve symptoms of colds and allergies in very young children.

Pregnancy

Antihistamine/decongestant combinations are considered safe to use while pregnant as long as their use is limited to short periods of time, and in low doses. If they are used in high amounts or for long periods of time, they may cause problems in the unborn baby, depending on the ingredients they contain:

  • Alcohol: some antihistamine/decongestant combinations contain alcohol, albeit in very small amounts, which can harm your baby if consumed while you are pregnant.
  • Phenylephrine: researchers have not yet determined the safety of this chemical when taken during pregnancy. Consult your doctor or pharmacist who will be able to tell you the most up to date information on this.
  • Promethazine: This ingredient is linked to jaundice and muscle tremors in the newborn baby. It is also linked to blood clots when it is taken within 14 days of delivery, and should therefore be avoided as you approach the delivery date.
  • Pseudoephedrine: This ingredient may cause issues with how well the fetus is able to form bones, however, the research in this area has only included studies on animals, and the impact on humans is not known. Your doctor or pharmacist will be able to advise further.

Breastfeeding

It is known that the ingredients contained in antihistamine/decongestant combinations can pass to infants via breast milk. Even though this will only occur in small amounts, it can still trigger the same complications associated with giving the medication to very young children directly, as outlined above. In addition, antihistamines may restrict the flow of breast milk.

Therefore you should not use these drugs while you are breastfeeding. Your pharmacist will be able to advise you on safer alternatives.

Allergy Tests

If you undergo any tests to see if you are allergic to any foods or other substances, make sure you inform your doctor that you are taking any antihistamine/decongestant combinations. This is because the antihistamine in your medication may cause these tests to give false readings. You may be asked to reschedule the allergy test for a time after you have discontinued the use of the antihistamine/decongestant combination.

Medical Conditions

Antihistamine/decongestant combinations can cause complications when taken by people with certain existing medical conditions. You should discuss any medical conditions you have with your doctor or pharmacist before proceeding to take antihistamine/decongestant combinations. The conditions on the list below are of particular concern:

  • Difficulty urinating -- antihistamines can make problems with the urinary tract worse
  • com/health/coma/">Glaucoma -- In rare cases, antihistamines and decongestants can cause a glaucoma attack in people with narrow-angle glaucoma or angle-closure glaucoma.
  • Heart problems -- Because decongestants narrow the blood vessels, they can be dangerous for people with existing heart problems. If you have heart problems such as heart disease, or if you have previously suffered a heart attack, you will probably be advised not to take decongestants.
  • Hypertension -- decongestants can also make hypertension worse by constricting blood vessels.
  • Kidney problems -- some antihistamines can cause problems in people with kidney disease or other kidney problems.
  • Liver problems -- certain antihistamines are not suitable to be taken by people with liver problems, who would be at higher risk of experiencing side effects from the drugs.
  • Prostate problems -- can be exacerbated by some antihistamines.
  • Thyroid problems -- some people with an overactive thyroid may experience an increase in heart rate, which can be further increased by decongestants.
  • Type II diabetes -- decongestants can cause heart problems in people suffering from type 2 diabetes.

Fruits and Fruit Juices

Some antihistamine/decongestant combinations such as fexofenadine (marketed under the brand name "Allegra") interact with compounds contained in some fruits and fruit juices, namely apples, oranges, and grapefruit. The medication will not work as effectively when taken with these fruits, or fruit juices made from them. In addition, the action of some decongestants is affected by compounds contained in grapefruit and grapefruit juice.

Although some drugs in this class can be taken with fruit juices, you should seek advice from your doctor or pharmacist to ensure that it is safe to do so. If you have not received such advice, it is recommended that you avoid these fruits while you are taking antihistamine/decongestant combinations.

Alcohol

Both alcohol and certain antihistamines can cause drowsiness. Therefore, if you consume alcohol while you are undergoing a course of treatment containing an antihistamine, this will increase the likelihood that you will experience drowsiness or sleepiness. It is best to avoid alcohol whilst taking an antihistamine/decongestant combination in order to minimize this side effect.

Use For Short Periods Only

Antihistamines are generally used to provide short-term relief from the symptoms of a cold or an allergy. If you suffer from a chronic allergy, or if you find yourself needing to take antihistamines for long periods of time, you should speak to your doctor. This is because chronic allergies increase the risk that you will develop certain other conditions, such as asthma, lower respiratory tract infection, or sinusitis. Antihistamines would not be effective as a treatment for these conditions.

Avoid Phenylpropanolamine

Do not use any over-the-counter antihistamine/decongestant combination that contains phenylpropanolamine (PPA). The U.S. Food and Drug Administration issued a public health warning about this chemical in 2000 because researchers had discovered a link between its consumption and increased risk of strokes. Since then manufacturers have voluntarily removed PPA from their products and the likelihood that it is found in products available in the U.S. today is very low.

Storage

Improper storage of antihistamine/decongestant combinations can affect their potency or cause them to become damaged or spoiled. The proper way to store your medication is outlined in the guidelines below:

Room temperature -- If your medication becomes too hot or too cold, it may become damaged. You should store your medication at room temperature. Keep your medicine away from sources of heat such as the stove, oven or hot faucet. Due to the heat produced by showers, the bathroom is also unsuitable as a location to store your medication. Do not refrigerate or freeze the medication as this can also damage it.

Dry location -- Keep the medication in a dry place away from sources of moisture. Do not store them above kettles or the stove, or in the bathroom. Remove any cotton wool filler from bottles of capsules or tablets, as this can transfer moisture into the bottle, potentially damaging the tablets.

Avoid direct sunlight -- Direct sunlight can damage medications, so keep them away from windows.

Child safety -- As noted in the warnings section, antihistamine/decongestant combinations can be dangerous when consumed by children, especially very young children. Therefore, keep your medication in a high location and out of their line of sight. Wherever you choose to store the medicine, make sure it is kept in a child-resistant container.

Discard damaged medication -- If your medication shows any signs of damage, dispose of it safely -- do not consume it. Signs of damage include:

  • Changes in color
  • Odor, or change in odor
  • Cracked, chipped or crumbling tablets
  • Tablets sticking together or feeling softer, or moist

Discard expired medication -- When your medication has passed its date of expiration you should assume it is no longer safe to take and dispose of it safely.

Disposal -- Do not flush your medication down the toilet or throw them out with your trash. Instead, speak to your pharmacist or doctor who will advise you on the safe way to dispose of your medication. There may be a medication "take back"service operating in your area, in which case you should make use of this as the safest way to dispose of your medicine. Ask your pharmacist, or visit the Food and Drug Authority's website for more information on take-back schemes and where they operate.

Summary

Antihistamine/decongestant combinations are used to treat the symptoms of colds and hay fever, including a runny nose, sneezing, and nasal congestion. Many of these symptoms are not caused by pathogens or allergens directly, but by the body's immune response to them. The antihistamine in this medication blocks that action of "histamines", compounds in the body that help your immune system function. This relieves these symptoms. The decongestant works by causing blood vessels to constrict, and by causing the body to stop producing mucus in the nose and throat area, easing the congestion.

There are many types of antihistamines and decongestants, and these drugs vary in which ones they contain, and in what strengths. Many of these drugs are available over the counter, but for some, you are required to possess a prescription from your doctor. If you are not sure which one you should take, speak to your doctor or pharmacist.

Antihistamine/decongestant combinations are generally very well tolerated and the vast majority of people do not experience any severe side effects. However, older people, young children, pregnant women, those taking central nervous system depressants, and those with certain medical conditions such as heart problems should not take these medications without seeking advice from a doctor first. They may be asked not to take antihistamine/decongestant combinations, or there may be a specific product that is safer for them to take.

Resources
Last Reviewed:
December 23, 2017
Last Updated:
April 27, 2018
Content Source: